Back to hair blogs


EGFR Inhibitory Cancer Drugs: Increasing Reports of Scarring Alopecia

EGFR Inhibitory Cancer Drugs: Do they cause hair loss?

"Epidermal growth factor" is a growth factor that not only plays a role in the normal healthy growth of skin but also other tissues in the body as well. In certain types of cancers, EGF signals inside cells have been shown to be harmful and sometimes promotes the growth of those cancers.

"EGFR Inhibitors"

These are a group of drugs that block the actions of EGF. These drugs have been approved for treatment of some types of lung cancer, pancreatic cancer, colon cancer and some types of head and neck cancers. These include drugs with names like erlotinib, cetuximab and gefitinib.

These drugs can sometimes have side effects on the skin, nails and the hair. As a hair specialist, I see patients with the hair related side effects of these drugs. EGFR inhibitors can sometimes cause excessive eyebrow and eyelash growth and can cause changes in the texture of the hair. EGFR inhibitors can also cause hair loss (both scarring and non-scarring kinds). It's important to note that these hair-related side effects are not common.

Back in 2008, my colleagues and I published a report in the journal Archives of Dermatology of a patient with lung cancer who developed a scarring alopecia following use of the drug gefitinib. Now Korean researchers reported a 61 year old woman with metastatic lung cancer who reported a scarring alopecia following use of another EGFR inhibitor drug (erlotinib). This hair loss developed 9 months after starting the drug. It started out as painful pustules. A biopsy was done which proved that the patient had a scarring alopecia.

This study is interesting and provides further evidence that scarring alopecia may be a side effect of this class of cancer drugs.  More research is needed to determine just how frequently this side effect occurs.

Reference

Yang Bo Hee et al. A case of circatricial alopecia associated with erlotinib. Ann Dermatol 2011; 23:350-353.

Donovan JC et al. Scarring Alopecia Associated with the Use of Gefitinib. Archives of Dermatology 2008.144: 1524-5

 

 

 


Dr. Jeff Donovan is a Canadian and US board certified dermatologist specializing exclusively in hair loss. To schedule a consultation, please call the Vancouver office at 604.283.9299



Share This

-->